Saturday, October 25, 2014

TMI

Anonymity


One reason for protecting my anonymity is so I can share details, intimate details, with my readers that would otherwise not be prudent.


Irene Peters, the wife of Dr. Lawrence J. Peters who formulated The Peter Principle, once said, "Nowadays, if you are not confused you are guilty of not thinking straight."  I choose to interpret this as evidence that I am a straight thinker.

There are times when my ability to synthesize a narrative that stitches observations into a coherent whole fails.  That is what Laurence Gonzales describes as "trying to bend the map."  This failure to synthesize a narrative seems to bother me more than it seems to bother most people.  I attribute it to my nature.  I am a planner, a puzzle-solver and an explainer. 

SSRIs


I have a prescription for a Selective Serotonin Re-uptake Inhibitor.  That is, an anti-depressant.

This essay is not fishing for pity.  It is intended to be a matter-of-fact post, much like a blonde noting that June marks the start of SPF40 season for her.

I start taking it in October.  I wait until if feels like events are "dog piling" on me and then I go "meds compliant".  Some years I wait a bit longer than I should, hoping events sort themselves out.  Those years, I resolve to start taking it Oct 15.  But I don't.

Fortunately, Escitalopram acts much faster than the older SSRIs.  The conventional wisdom is that SSRIs take four-to-six weeks to fully kick in.  The newer releases seem to have significant effect much more quickly.

My brother, the doctor, told me that he attended a patient in the Emergency Room who was so non-functional that he appeared as if he had no bones.  He could not stand or sit.  He flopped on the floor like a distressed octopi and sobbed.  Four days after starting one of the newer SSRIs, the patient came in for a follow-up.  He walked in and joked with the docs.  On the way out, the patient gave my brother a big a big, double thumbs-up.

Shifting gears


It is a bit like shifting gears.  One of the symptoms of my needing to go SSRI compliant is CGSS (Can't Get Stuff Started).  It is a bit like an engine at the top of its RPM band.

The act of up-shifting causes a hiccup.  Then the engine starts pulling strong again.

Going on the SSRI makes me sleepy.  It is a PERFECT day outside but I am too snoozy to do anything, except maybe walk the dogs around the pasture.

My hope is that I will be grubbing around in the dirt digging potatoes like nobody's business in a few days.
 


1 comment: